Virginia, 2007

Hail and Damaging Winds in Virginia, June 18, 2007

June 18, 2007 · NWS LWX · 9 events in 6 counties and zones

A weak cold front pushing southwest from Pennsylvania stalled over the Mid Atlantic on June 18th. Ahead of the front, a warm and unstable airmass allowed scattered showers and thunderstorms to develop along the Blue Ridge Mountains and across the Shenandoah Valley of Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak cold front pushing southwest from Pennsylvania stalled over the Mid Atlantic on June 18th. Ahead of the front, a warm and unstable airmass allowed scattered showers and thunderstorms to develop along the Blue Ridge Mountains and across the Shenandoah Valley of Virginia. Some of these storms became severe, producing damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 18, 2:17 PM EST, 23 minutes earlier.

Area forecast discussion, Jun 18, 2:17 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
317 PM EDT MON JUN 18 2007

.SYNOPSIS...

WARM HIGH PRESSURE WILL BUILD OVER THE AREA THROUGH TUE. A COLD FNT
WL MOVE INTO MID ATLC STATES TUE NGT..PUSHING E OF THE RGN WED MRNG.
SEASONABLE TEMPERATURES AND COMFORTABLE HUMIDITIES WILL RETURN ON
WEDNESDAY AND ARE EXPECTED TO LAST THROUGH THE REMAINDER OF THE
WORKWEEK. A WEAK CD FNT MAY MOVE THROUGH THE RGN SUN.

&&

.NEAR TERM /THROUGH TONIGHT/...

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE OVER THE CENTRAL
APPALACHIANS THIS AFTN AND EVENING...DECREASING QUICKLY AFTER SUNSET.
&&

.SHORT TERM /TUESDAY/...

ANOTHER AFTERNOON OF LOWER TO MID 90S ON TUES BEFORE MINOR RELIEF IN
THE WAY OF SHOWERS AND THUNDERSTORMS TUES NIGHT. THIS WILL ONLY BE
RELIEF FROM THE AFTN WARMTH...THOUGH MODELS ARE SHOWING DECENT
PARAMETERS FOR SEVERE WEATHER IN PARTS OF THE REGION TUES NIGHT.
ENOUGH INSTABILITY AND SHEAR WILL BE IN PLACE FOR SCATTERED
THUNDERSTORMS WITH DAMAGING WINDS AND HAIL. A COLD FRONT WILL SWEEP
ACROSS THE MID ATLANTIC REGION EARLY WED MORNING...MOVING OFF THE
COAST WED NIGHT.
&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...

TMRW EVE LOOKS TO BE THE MOST ACTIVE OF THE NEXT SVRL DAYS. ON TUE
BOTH TEMPS AND MOISTURE LOOK TO BE ON THE INCRS AHD OF A CD
FNT...ALLOWING A POOLING OF THETA-E E OF THE APLCHNS AND CREATING
CAPES OF 1000-2000. W/ FNT APRCHG BLV TUE EVE COULD BE ACTIVE IN
CWA...AND UPPED POPS TO LKLY IN THE E AFTR MID EVE. LATEST DAY 2
OUTLOOK HAS INCLUDED AREA TO OUR N IN SLT CHC OF SVR...AND I WONT
BE SURPRISED IF LATER UPDATES INCLUDE PARTS OF OUR CWA AS WELL.
DOWNBURTS/HAIL WOULD BE PRIMARY THREATS. THIS IS ALREADY COVERED IN
THE HWO.

CLRD THINGS OUT WED MRNG...AND THEN A FEW DAYS OF RLTVLY PLSNT WX
LEADING INTO THE OFFICIAL START OF SUMMER. LOWER DWPTS...GNRLY CLR
SKIES.

NEXT CHC OF PCPN LOOKS TO BE SUN AS A WEAKENING FNT PUSHES INTO THE
RGN..BUT THAT IS A LONG WAY OFF.

WOODY

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

SCATTERED CONVECTION WILL CONTINUE TO APPROACH THE WESTERN TAF SITES
THIS EVENING...DYING OFF AFTER SUNSET. VFR CONDITIONS WILL LINGER
ELSEWHERE OVERNIGHT. WINDS WILL INCREASE FROM THE SOUTH TUES AFTN
AND EVENING...BEFORE A COLD FRONT MOVES INTO THE AREA OVERNIGHT TUES
INTO WED MORNING. NO PROBLEMS EXPECTED WED AFTN THROUGH THE END OF
THE WEEK.

TUE EVE PUSH COULD BE PROBLEMATIC AS LN OF TSTMS XPCTD TO DVLP W OF
APLCHNS LATE AFTN AND MOVE INTO VA/MD DURG EVE HRS. SVRL DAYS
THEREAFTER LOOK TO HV VFR CONDS.

&&

.MARINE...

LIGHT WINDS OVERNIGHT...WINDS WILL INCREASE DURING THE DAY TUES.
SOUTHERLY WINDS WILL INCREASE DURING THE LATE AFTN AND EVENING TO
NEAR THE 15 KT RANGE. SHOWERS AND THUNDERSTORMS WILL MOVE
THROUGH...ESPECIALLY NORTHERN PARTS OF THE BAY OVERNIGHT TUES. A
COLD FRONT MOVING INTO THE AREA EARLY WED.

TUE EVE TSTMS LOOK TO BE THE MAIN PROBLEM FOR BOATERS DURG NEXT SVRL
DAYS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...SCHOOR/WOODY
Hazardous weather outlook, Jun 18, 2:25 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
325 PM EDT MON JUN 18 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-191415-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
325 PM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL IN
EXCESS OF 3/4 INCH THROUGH THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY WILL BE HOT WITH TEMPERATURES IN THE LOWER TO MID 90S.
INCREASING HUMIDITY AHEAD OF A COLD FRONT WILL CREATE HEAT INDEX
VALUES IN THE MID TO UPPER 90S.

SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY AFTERNOON AND
EVENING AS A COLD FRONT APPROACHES FROM THE WEST. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. DAMAGING WIND AND HAIL WILL BE
THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

In the hours before

Special weather statement, Jun 18, 1:29 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
229 PM EDT MON JUN 18 2007

VAZ026-181900-
ROCKINGHAM VA-
229 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY...

AT 229 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
HARRISONBURG...MOVING SOUTHEAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF HARRISONBURG...PORT REPUBLIC AND ROCKY BAR WILL
BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN/MANNING
Special weather statement, Jun 18, 1:50 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
250 PM EDT MON JUN 18 2007

VAZ025-181915-
AUGUSTA VA-
250 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...

AT 250 PM EDT...DOPPLER RADAR INDICATED ONE STRONG THUNDERSTORM NEAR
DEERFIELD AND ANOTHER STRONG THUNDERSTORM NEAR TRIMBLES MILL. THESE
STORMS WERE MOVING SOUTHEAST AT 15 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND
GUSTS TO 50 MPH.

THE COMMUNITIES OF MIDDLEBROOK...MINT SPRING...GREENVILLE AND STUARTS
DRAFT WILL BE AFFECTED BY THESE STORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN
Special weather statement, Jun 18, 2:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
308 PM EDT MON JUN 18 2007

VAZ026-181945-
ROCKINGHAM VA-
308 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS TO AFFECT ROCKINGHAM COUNTY...

AT 308 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST
SOUTH OF HARRISONBURG...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF HARRISONBURG...MONTEVIDEO...MCGAHEYSVILLE...PORT
REPUBLIC AND ROCKY BAR WILL BE AFFECTED BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN/MANNING
Special weather statement, Jun 18, 2:28 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
328 PM EDT MON JUN 18 2007

VAZ037-182015-
ALBEMARLE VA-
328 PM EDT MON JUN 18 2007

...STRONG THUNDERSTORMS TO AFFECT ALBEMARLE COUNTY...

AT 328 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF BOONESVILLE...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

THE COMMUNITIES OF CHARLOTTESVILLE AND FREE UNION WILL BE AFFECTED
BY THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.

PELOQUIN/MANNING

The radar

The Roanoke radar (KFCX), 147 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Augusta

When
June 18, 2:40 PM EST
Where
Augusta County, Greenville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.000, -79.150

A Trained Spotter reported nickel size hail in Greenville, VA.

Hail, Albemarle

When
June 18, 3:10 PM EST
Where
Albemarle County, Crozet
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.070, -78.700

A Trained Spotter reported quarter size hail in Crozet, VA.

Thunderstorm Wind, Albemarle

When
June 18, 3:10 PM EST
Where
Albemarle County, 1 mi S of Crozet to Brownsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.056, -78.700

Law Enforcement reported a large tree down on Route 240 near Brownsville, VA.

Thunderstorm Wind, Warren

When
June 18, 3:30 PM EST
Where
Warren County, 3 mi N of Front Royal
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.963, -78.180

Emergency Management Officials reported trees and power lines down north of Front Royal, VA.

Thunderstorm Wind, Albemarle

When
June 18, 3:49 PM EST to 3:55 PM EST
Where
Albemarle County, North Garden
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.930, -78.650

Emergency Management Officials reported numerous trees down across the western portion of Albemarle County.

Thunderstorm Wind, Nelson

When
June 18, 3:55 PM EST to 4:05 PM EST
Where
Nelson County, Lovingston to Shipman
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.770, -78.880

Law Enforcement reported downed trees and power lines from Lovingston to Shipman.

Thunderstorm Wind, Rappahannock

When
June 18, 3:55 PM EST
Where
Rappahannock County, Huntly
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.830, -78.120

Law Enforcement reported trees down in Huntly, VA.

Thunderstorm Wind, Rappahannock

When
June 18, 4:40 PM EST
Where
Rappahannock County, Amissville to Castleton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
38.670, -78.000

A Cooperative Observer reported numerous trees down between Amissville and Castleton.

Thunderstorm Wind, Spotsylvania

When
June 18, 6:15 PM EST
Where
Spotsylvania County, 5 mi WNW of Chancellorsville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.328, -77.715

The Spotsylvania County Sheriffs Office reported power lines down and trees down on power lines north of Cookstown, VA., near the Orange County line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31032, 31033, 31034, 31035, 31036, 31037, 31038, 31039, 31040.